Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Poincaré–Friedrichs inequalities of complexes of discrete distributional differential forms

  • 20 Accesses

Abstract

We derive bounds for the constants in Poincaré–Friedrichs inequalities with respect to mesh-dependent norms for complexes of discrete distributional differential forms. A key tool is a generalized flux reconstruction which is of independent interest. The results apply to piecewise polynomial de Rham sequences on bounded domains with mixed boundary conditions.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Arnold, D.N., Falk, R.S., Winther, R.: Finite element exterior calculus, homological techniques, and applications. Acta Numer. 15, 1–155 (2006)

  2. 2.

    Arnold, D.N., Falk, R.S., Winther, R.: Geometric decompositions and local bases for spaces of finite element differential forms. Comput. Methods Appl. Mech. Eng. 198(21–26), 1660–1672 (2009)

  3. 3.

    Arnold, D.N., Falk, R.S., Winther, R.: Finite element exterior calculus: from Hodge theory to numerical stability. Bull. Am. Math. Soc. 47(2), 281–354 (2010)

  4. 4.

    Bott, R., Tu, L.W.: Differential Forms in Algebraic Topology. Graduate Texts in Mathematics, vol. 82. Springer, New York (1982)

  5. 5.

    Braess, D., Schöberl, J.: Equilibrated residual error estimator for edge elements. Math. Comput. 77(262), 651–672 (2008)

  6. 6.

    Christiansen, S.H., Munthe-Kaas, H.Z., Owren, B.: Topics in structure-preserving discretization. Acta Numer. 20, 1–119 (2011)

  7. 7.

    Christiansen, S.H., Rapetti, F.: On high order finite element spaces of differential forms. Math. Comput. (2015). https://doi.org/10.1090/mcom/2995

  8. 8.

    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. North-Holland, Amsterdam (1980)

  9. 9.

    Costabel, M., McIntosh, A.: On Bogovskiĭ and regularized Poincaré integral operators for de Rham complexes on Lipschitz domains. Math. Z. 265(2), 297–320 (2010)

  10. 10.

    Desoer, C.A., Whalen, B.H.: A note on pseudoinverses. J. Soc. Ind. Appl. Math. 11(2), 442–447 (1963)

  11. 11.

    Dodziuk, J.: Finite-difference approach to the Hodge theory of harmonic forms. Am. J. Math. 98, 79–104 (1976)

  12. 12.

    Gelfand, S.I., Manin, Y.I.: Homological Algebra. Encyclopedia of Mathematical Sciences, vol. 38. Springer, Berlin (1999)

  13. 13.

    Gol’dshtein, V., Mitrea, I., Mitrea, M.: Hodge decompositions with mixed boundary conditions and applications to partial differential equations on Lipschitz manifolds. J. Math. Sci. 172(3), 347–400 (2011)

  14. 14.

    Hiptmair, R.: Higher order Whitney forms. Geom. Methods Comput. Electromagn. 32, 271–299 (2001)

  15. 15.

    Hiptmair, R.: Finite elements in computational electromagnetism. Acta Numer. 11(1), 237–339 (2002)

  16. 16.

    Jochmann, F.: A compactness result for vector fields with divergence and curl in \(l^q\) involving mixed boundary conditions. Appl. Anal. 66(1–2), 189–203 (1997)

  17. 17.

    Lee, J.M.: Introduction to Smooth Manifolds. Graduate Texts in Mathematics, vol. 218, 2nd edn. Springer, New York (2012)

  18. 18.

    Licht, M.W.: Complexes of discrete distributional differential forms and their homology theory. Found. Comput. Math. (2016). https://doi.org/10.1007/s10208-016-9315-y

  19. 19.

    Licht, M.W.: On the a priori and a posteriori error analysis in finite element exterior calculus. Ph.D. Thesis, Dissertation, Department of Mathematics, University of Oslo, Norway (2017)

  20. 20.

    Picard, R.: An elementary proof for a compact imbedding result in generalized electromagnetic theory. Math. Z. 187(2), 151–164 (1984)

  21. 21.

    Picard, R., Weck, N., Witsch, K.J.: Time-harmonic Maxwell equations in the exterior of perfectly conducting, irregular obstacles. Analysis 21(3), 231–264 (2001)

  22. 22.

    Rapetti, F., Bossavit, A.: Whitney forms of higher degree. SIAM J. Numer. Anal. 47, 2369–2386 (2009)

  23. 23.

    Spanier, E.H.: Algebraic Topology. Springer, New York (1995). Corrected reprint of the 1966 original

  24. 24.

    Weber, C., Werner, P.: A local compactness theorem for Maxwell’s equations. Math. Methods Appl. Sci. 2(1), 12–25 (1980)

  25. 25.

    Weck, N.: Maxwell’s boundary value problem on Riemannian manifolds with nonsmooth boundaries. J. Math. Anal. Appl. 46(2), 410–437 (1974)

Download references

Author information

Correspondence to Martin W. Licht.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This research was supported by the European Research Council through the FP7-IDEAS-ERC Starting Grant Scheme, Project 278011 STUCCOFIELDS.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Christiansen, S.H., Licht, M.W. Poincaré–Friedrichs inequalities of complexes of discrete distributional differential forms. Bit Numer Math (2019). https://doi.org/10.1007/s10543-019-00784-1

Download citation

Keywords

  • Discrete distributional differential form
  • Finite element exterior calculus
  • Finite element method
  • Homology theory
  • Poincaré–Friedrichs inequality

Mathematics Subject Classification

  • 65N30